Hyperosmolar Nonketotic Coma Precipitated by Lithium-induced Nephrogenic Diabetes Insipidus

Line
Title: Hyperosmolar Nonketotic Coma Precipitated by Lithium-induced Nephrogenic Diabetes Insipidus
Authors: Azam, H.; Newton, R. W.; Morris, A. D.; Thompson, Christopher J.
Publisher: Postgraduate Medical Journal
Date Published: January 01, 1998
Reference Number: 166
Line
A 45-year-old man, with a 10-year history of manic depression treated with lithium, was admitted with hyperosmolar, nonketotic coma. He gave a five-year history of polyuria and polydipsia, during which time urinalysis had been negative for glucose. After recovery from hyperglycaemia, he remained polyuric despite normal blood glucose concentrations; water deprivation testing indicated nephrogenic diabetes insipidus, likely to be lithium-induced. We hypothesize that when this man developed type 2 diabetes, chronic polyuria due to nephrogenic diabetes insipidus was sufficient to precipitate hyperosmolar dehydration.
The publisher has not granted permission to reproduce this article on our website.
You may, however, order a copy of this article at the publisher's site.
To return to this page, use your "back" key.

This translation by the NDI Foundation is to assist the lay reader. To provide a clear, accessible interpretation of the original article, we eliminated or simplified some technical detail and complicated scientific language. We concentrated our translation on those aspects of the article dealing directly with NDI. The NDI Foundation thanks the researchers for their work toward understanding and more effectively treating this disorder.
© Copyright NDI Foundation 2007 (JC)

Azam, et al., report on a 45-year-old man with a 10-year history of lithium use for treatment of manic depression. He was admitted to the hospital in a type of coma called a hyperosmolar nonketotic coma (HONK) that typically occurs in older patients with diabetes mellitus, which this man had developed. HONK is fatal 60% of the time.

The patient had a 5-year history of polyuria (chronic passage of large amounts of urine) and polydipsia (chronic excessive thirst). The man's diabetes mellitus was temporary and it cleared up during his hospital stay; yet he still experienced polyuria. After extensive testing the authors determined that the patient had lithium-induced nephrogenic diabetes insipidus (NDI), a common complication of lithium therapy.

The patient was taken off lithium and over the course of a year all symptoms of his NDI disappeared, and there was no reoccurrence of his manic depression. The authors believe that their article describes the first fully-documented case of HONK developing in the context of lithium-induced NDI. The combination of diabetes mellitus and NDI is extremely dangerous. The authors recommend that patients who develop diabetes mellitus while on lithium have their plasma sodium concentration and urine output carefully monitored.